Alert archive / South Dakota / Flash Flood Warnings in 2016
Flash Flood Warning 3, NWS Rapid City, SD
NWS Rapid City, SD issued this flash flood warning at Jul 15, 2016, 3:47 PM MDT for Pennington County, South Dakota. It was in force for 118 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 15, 2016, 3:47 PM MDT (21:47 UTC)
- Expired
- Jul 15, 2016, 5:45 PM MDT
- In force
- 118 min
- Issued by
- NWS Rapid City, SD
- Area
- Storm-based polygon
- Flood severity
- None
County Pennington County, SD
The radar
The Rapid City radar (KUDX), 48 km from the middle of the area, began a volume at 21:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 15, 4:06 PM MDT | HEAVY RAIN 4.11 | 1 N Hisega, SD | |
| Jul 15, 5:30 PM MDT | FLASH FLOOD | 3 Ne Hisega, SD | RUNOFF CAUSED FLOODING IN WILD IRISHMAN GULCH... RED ROCK CANYON... CLEGHORN CANYON... AND NAMELESS CANYON |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 103 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Rapid City, SD (KRAP), launched 12:00Z, 9.8 hours before the alert went out and 44 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1307 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- -48 m²/s²
- 0-3 km storm-relative helicity
- 12 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
635 WGUS53 KUNR 152147 FFWUNR SDC103-152345- /O.NEW.KUNR.FF.W.0003.160715T2147Z-160715T2345Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE RAPID CITY SD 347 PM MDT FRI JUL 15 2016 THE NATIONAL WEATHER SERVICE IN RAPID CITY HAS ISSUED A * FLASH FLOOD WARNING FOR... CENTRAL PENNINGTON COUNTY IN WEST CENTRAL SOUTH DAKOTA... * UNTIL 545 PM MDT * AT 346 PM MDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING HEAVY RAIN ACROSS THE WARNED AREA. OVER TWO INCHES OF RAIN HAVE ALREADY FALLEN. FLASH FLOODING IS EXPECTED TO BEGIN SHORTLY. * SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE... JOHNSON SIDING AND HISEGA. PRECAUTIONARY/PREPAREDNESS ACTIONS... TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD DEATHS OCCUR IN VEHICLES. && LAT...LON 4413 10340 4406 10331 4404 10343 4410 10359 $$ POJORLIE
2 follow-up statements
512 WGUS73 KUNR 152301 FFSUNR FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 501 PM MDT FRI JUL 15 2016 SDC103-152345- /O.CON.KUNR.FF.W.0003.000000T0000Z-160715T2345Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ PENNINGTON SD- 501 PM MDT FRI JUL 15 2016 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 545 PM MDT FOR CENTRAL PENNINGTON COUNTY... AT 456 PM MDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING HEAVY RAIN ACROSS THE WARNED AREA. TRAINED SPOTTERS HAVE REPORTED MORE THAN 4 INCHES OF RAIN HAVE FALLEN ONE MILE NORTH OF HISEGA. THUNDERSTORMS CONTINUE TO DEVELOP OVER THE WARNED AREA...AND ADDITIONAL RAINFALL WILL WORSEN ANY ONGOING FLOODING. RAIN IS EXPECTED TO DIMINISH OVER THE NEXT HOUR AS STORMS MOVE OUT OF THE AREA. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE... JOHNSON SIDING AND HISEGA. PRECAUTIONARY/PREPAREDNESS ACTIONS... TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD DEATHS OCCUR IN VEHICLES. && LAT...LON 4413 10340 4406 10331 4404 10343 4410 10359 $$ POJORLIE
600 WGUS73 KUNR 152338 FFSUNR FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 538 PM MDT FRI JUL 15 2016 SDC103-152347- /O.EXP.KUNR.FF.W.0003.000000T0000Z-160715T2345Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ PENNINGTON SD- 538 PM MDT FRI JUL 15 2016 ...THE FLASH FLOOD WARNING FOR CENTRAL PENNINGTON COUNTY WILL EXPIRE AT 545 PM MDT... THE HEAVY RAIN HAS ENDED. HOWEVER, ADDITIONAL RAINFALL IS POSSIBLE WITH AN APPROACHING THUNDERSTORM. PLEASE CONTINUE TO HEED ANY REMAINING ROAD CLOSURES. LAT...LON 4413 10340 4406 10331 4404 10343 4410 10359 $$ POJORLIE
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before this flash flood warning went out at Jul 15, 2:59 PM MDT, 48 minutes earlier.
Area forecast discussion, Jul 15, 2:59 PM MDT, 48 minutes before
Area Forecast Discussion For Western SD and Northeastern WY National Weather Service Rapid City SD 259 PM MDT FRI JUL 15 2016 .SHORT TERM...(This Evening Through Saturday Night) Issued at 258 PM MDT Fri Jul 15 2016 Current surface analysis shows low pressure over far northeast CO, with lee side trof extending north across eastern WY into southeast MT. Upper level analysis shows shortwave ridge over the northern rockies, with west-northwest flow into the plains. Complex of showers and thunderstorms earlier today over southern SD has moved well south of the area. Skies are mostly sunny, variably cloudy over the Black Hills area, with temps in the 70s and lower 80s. Thunderstorms have developed over the northern and central Black Hills, tracking slowly east-southeast. Winds are from the south to southeast in most areas. Unsettled weather can be expected at times through the weekend, with the biggest threat for severe weather coming Saturday afternoon and evening as a cool front and low pressure system cross the area. For the rest of this afternoon into the early evening, isolated to scattered showers and thunderstorms are expected, mainly over and around the Black Hills. An isolated severe storm is possible with large hail the main threat. The better chances across the rest of the forecast area look to be later in the evening and overnight as low level southerly jet intensifies over the region again and weak energy aloft overrides the ridge. Theta-e advection is strongest overnight over far northeast WY, southeast MT, into northwest SD. This is where the better chance for storms and isolated strong to severe storms are expected, possibly lingering into early Saturday as well across far northern SD. Lows overnight will be in the mid 50s to mid 60s. Saturday looks to be the most active day with regard to severe wx over the next several days. Low pressure will develop over central WY, along stalled out frontal boundary, and track east-northeast across the area during the afternoon and evening. Weakening ridge will allow a bit stronger shortwave energy to cross the area. Southerly winds ahead of the boundary will bring 60-65 dewpoints into much of western SD, helping to produce moderate to high CAPE values ahead and to the north of the low. Shear will be favorable for supercells, especially near and east of the surface low. Afternoon storms may get going relatively early, especially from the Black Hills into northeast WY, as shortwave energy approaches. The threat for severe weather will be highest across the cwa from the Black Hills area to central SD, with a marginal risk further west across most of the northeast WY plains. Large hail and strong wind gusts will be the bigger threats, but an isolated tornado cannot be ruled out with any discrete supercells. Stronger activity should eventually move east of the area Saturday evening as cool front tracks east of the area. .LONG TERM...(Sunday Through Friday) Issued at 258 PM MDT Fri Jul 15 2016 Upper ridge over the central CONUS will amplify as a trough develops over the Pacific Northwest. Weak shortwave energy will pass through the ridge Sunday and Monday, with chances for showers and thunderstorms a possibility. With the upper ridge in place for much of next week, conditions will become hot and dry as temperatures trend toward 100 degrees across the plains. && .AVIATION...(For the 18Z TAFS Through 18Z Saturday) Issued At 258 PM MDT Fri Jul 15 2016 Isolated showers and thunderstorms will be possible this afternoon and evening. Some of the heavier showers/storms could produce brief MVFR conditions. Otherwise, expect VFR conditions outside areas of thunderstorms through the period. && .UNR Watches/Warnings/Advisories... SD...None. WY...None. && SHORT TERM...26 LONG TERM...Pojorlie AVIATION...McKemy
Hazardous weather outlook, Jul 15, 6:23 AM MDT, 9 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 623 AM MDT FRI JUL 15 2016 WYZ054-055-058-161230- NORTHERN CAMPBELL-SOUTHERN CAMPBELL-WESTON- 623 AM MDT FRI JUL 15 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST WYOMING. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE OF THUNDERSTORMS MAINLY LATER THIS AFTERNOON AND TONIGHT. SOME OF THE STORMS COULD BE STRONG WITH A MARGINAL RISK FOR LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THUNDERSTORMS ARE POSSIBLE SATURDAY AND SUNDAY...ESPECIALLY IN THE AFTERNOON AND EVENING HOURS. SOME OF THE STORMS COULD BE STRONG WITH A MARGINAL RISK FOR LARGE HAIL AND DAMAGING WINDS...ESPECIALLY SATURDAY AFTERNOON. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES... OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY SDZ012-024>031-041-042-044-047-072>074-WYZ056-057-071-161230- BUTTE-NORTHERN BLACK HILLS-NORTHERN FOOT HILLS-RAPID CITY- SOUTHERN FOOT HILLS-CENTRAL BLACK HILLS-SOUTHERN BLACK HILLS- CUSTER CO PLAINS-PENNINGTON CO PLAINS-FALL RIVER-OGLALA LAKOTA- BENNETT-TODD-STURGIS/PIEDMONT FOOT HILLS-SOUTHERN MEADE CO PLAINS- HERMOSA FOOT HILLS-WESTERN CROOK-WYOMING BLACK HILLS- NORTHEASTERN CROOK- 623 AM MDT FRI JUL 15 2016 /723 AM CDT FRI JUL 15 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL SOUTH DAKOTA...THE BLACK HILLS OF SOUTH DAKOTA...WESTERN SOUTH DAKOTA...NORTHEAST WYOMING...AND THE BLACK HILLS OF WYOMING. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE POSSIBLE TODAY AND TONIGHT. SOME OF THE STORMS COULD BE STRONG LATER THIS AFTERNOON AND TONIGHT WITH A MARGINAL RISK FOR LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY EXPECT SOME THUNDERSTORMS SATURDAY AND SUNDAY. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS SATURDAY AFTERNOON AND EVENING WITH THE THREAT OF VERY LARGE HAIL...GREATER THAN TWO INCHES IN DIAMETER...DAMAGING WINDS...AND ISOLATED TORNADOES. SOME OF THE STORMS SUNDAY AFTERNOON AND EVENING COULD BE STRONG WITH A MARGINAL RISK FOR LARGE HAIL AND DAMAGING WINDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES... OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY SDZ001-002-013-014-032-043-046-049-161230- HARDING-PERKINS-NORTHERN MEADE CO PLAINS-ZIEBACH-HAAKON-JACKSON- MELLETTE-TRIPP- 623 AM MDT FRI JUL 15 2016 /723 AM CDT FRI JUL 15 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL SOUTH DAKOTA...AND WESTERN SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT EXPECT A FEW THUNDERSTORMS TODAY AND TONIGHT...ESPECIALLY EARLY THIS MORNING AND LATE TONIGHT. ORGANIZED SEVERE THUNDERSTORMS ARE NOT EXPECTED. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY EXPECT SOME THUNDERSTORMS SATURDAY AND SUNDAY. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATER SATURDAY AFTERNOON AND EVENING WITH THE THREAT OF VERY LARGE HAIL...GREATER THAN TWO INCHES IN DIAMETER...DAMAGING WINDS...AND ISOLATED TORNADOES. ORGANIZED SEVERE THUNDERSTORMS ARE NOT EXPECTED SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES... OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY
In the hours before
Special weather statement, Jul 15, 2:31 PM MDT, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 231 PM MDT FRI JUL 15 2016 SDZ026-028-152115- RAPID CITY SD-CENTRAL BLACK HILLS SD- 231 PM MDT FRI JUL 15 2016 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL PENNINGTON COUNTY UNTIL 315 PM MDT... AT 230 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER SILVER CITY...OR 9 MILES NORTH OF HILL CITY...MOVING EAST AT 20 MPH. NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... SOUTHWESTERN RAPID CITY...JOHNSON SIDING...SILVER CITY...HISEGA... ROCKERVILLE...MYSTIC AND PACTOLA RESERVOIR. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. && LAT...LON 4407 10369 4414 10365 4403 10324 4392 10331 TIME...MOT...LOC 2030Z 292DEG 16KT 4406 10355 TRIMARCHI
Local storm report, Jul 15, 3:03 PM MDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
303 PM MDT FRI JUL 15 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0302 PM HAIL 1 ENE PACTOLA RESERVOIR 44.07N 103.49W
07/15/2016 E0.50 INCH PENNINGTON SD TRAINED SPOTTER
HAIL COVERING GROUND
&&
MCKEMYLocal storm report, Jul 15, 3:32 PM MDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
332 PM MDT FRI JUL 15 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0325 PM HAIL JOHNSON SIDING 44.08N 103.44W
07/15/2016 E0.88 INCH PENNINGTON SD TRAINED SPOTTER
&&
MELocal storm report, Jul 15, 3:33 PM MDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
333 PM MDT FRI JUL 15 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0328 PM HAIL 1 ENE PACTOLA RESERVOIR 44.07N 103.49W
07/15/2016 E0.88 INCH PENNINGTON SD TRAINED SPOTTER
&&
METhe office that day
Everything else NWS Rapid City, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 14, 6:22 PM MDT | Severe Thunderstorm Warning | UNR | Perkins | 38 min |
| Jul 14, 6:37 PM MDT | Severe Thunderstorm Warning | UNR | Harding | 53 min |
| Jul 14, 6:56 PM MDT | Special Weather Statement | UNR | Perkins | 49 min |
| Jul 14, 7:14 PM MDT | Severe Thunderstorm Warning | UNR | Perkins | 50 min |
| Jul 14, 7:38 PM MDT | Severe Thunderstorm Warning | UNR | Perkins | 25 min |
| Jul 14, 7:52 PM MDT | Severe Thunderstorm Warning | UNR | Perkins | 38 min |
| Jul 14, 8:20 PM MDT | Severe Thunderstorm Warning | UNR | Meade, Perkins | 55 min |
| Jul 14, 9:03 PM MDT | Severe Thunderstorm Warning | UNR | Meade, Ziebach | 42 min |
| Jul 14, 9:29 PM MDT | Severe Thunderstorm Warning | UNR | Haakon | 46 min |
| Jul 14, 10:41 PM MDT | Special Weather Statement | UNR | Butte | 34 min |
| Jul 15, 12:51 AM MDT | Special Weather Statement | UNR | Bennett | 39 min |
| Jul 15, 2:10 AM MDT | Special Weather Statement | UNR | Bennett, Jackson | 65 min |
| Jul 15, 7:40 AM MDT | Special Weather Statement | UNR | Oglala Lakota | 65 min |
| Jul 15, 2:31 PM MDT | Special Weather Statement | UNR | Custer | 44 min |
| Jul 15, 3:16 PM MDT | Severe Thunderstorm Warning | UNR | Custer, Pennington | 48 min |
| Jul 15, 4:06 PM MDT | Special Weather Statement | UNR | Pennington | 39 min |
| Jul 15, 4:12 PM MDT | Severe Thunderstorm Warning | UNR | Custer, Pennington | 33 min |
| Jul 15, 4:48 PM MDT | Special Weather Statement | UNR | Pennington | 27 min |
| Jul 15, 5:17 PM MDT | Severe Thunderstorm Warning | UNR | Pennington | 28 min |
| Jul 15, 5:21 PM MDT | Areal Flood Advisory | UNR | Pennington | 114 min |
| Jul 15, 5:46 PM MDT | Special Weather Statement | UNR | Pennington | 29 min |
Nearby
Flash Flood Warnings in South Dakota, 2016Every flash flood warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.